Share on FacebookTweet about this on TwitterShare on Google+Email this to someone

Rohypnol Overdose

Rohypnol, also known as “roofies” or “roaches,” is a powerful sedative that is in a class of medications known as benzodiazepines. It has many of the same qualities as Valium, but it is up to 10 times more potent.

This drug is commonly known as the “date rape drug.” It can be added to a person’s drink without their knowledge in a club and render the victim unable to move or remember the events of the next few hours. It is not marketed in the United States; in other countries it is prescribed as a sleeping medication. Rohypnol is also used to treat anxiety and seizure disorders.

Symptoms of Rohypnol Overdose

  • Rohypnol is used as a club drug by some individuals to enhance their experience in this type of environment.
  • Rohypnol is not to be used in combination with alcohol. Doing so magnifies the downer effects of both, and can cause potentially fatal respiratory depression.
  • A person who has taken an overdose of Rohypnol may appear drowsy and lethargic.
  • Mental confusion is another common sign of overdose of this drug.
  • Another symptom of overdose of Rohypnol is seizures.
  • Some individuals who have taken an overdose of this drug slip into a coma.

Treatment of Rohypnol Overdose

A suspected case of Rohypnol overdose requires immediate medical attention. The affected individual may not know what he or she has ingested. They may appear severely intoxicated, but the true cause of their symptoms is the Rohypnol in their system. Call 911 or get the individual to the closest Emergency Room immediately.

One main concern with a Rohypnol overdose is the fact that the drug can slow down the patient’s breathing. Medical treatment must include monitoring the patient’s vital signs and ensuring that he or she is receiving enough oxygen. Oxygen may be given, if necessary.

If the Rohypnol was ingested within one hour of being admitted to the hospital, the doctor may order that the patient be treated with activated charcoal. This substance can soak up the drug from the patient’s stomach and intestinal tract.

In a situation where the drug was ingested more than 60 minutes before admission, the doctor will treat the symptoms of the overdose. In a case where the individual did not voluntarily ingest the drug, medical staff will likely conduct an examination to confirm whether a sexual assault has taken place.

The patient will likely be hospitalized for between three and five days to go through the detoxification process under medical supervision. During the first 24 hours, the patient will be monitored intensely, since withdrawal symptoms from this class of medication can be life-threatening in some circumstances.

In the case of voluntary consumption, addiction to Rohypnol can occur. An addiction professional will explain that detox is only the first step in the process of dealing with an addiction. For treatment to be effective, this stage must be followed up entering a Rohypnol rehab or a center specializing in the treatment of Rohypnol addiction. Doing so will help the client move forward into sober living.

View Resources


Copyright © 2017 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer